Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Could I take colestipol for diarrhoea?

Answered by
Dr.
Dr. Ivan R. Rommstein

General Surgeon

Practicing since :2008

Answered : 10178 Questions

default
Posted on Sat, 23 Nov 2013 in Digestion and Bowels
Question: I have had diarrhea for 5 months. Is colestipol the proper prescription for me?
doctor
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer: Hi and welcome to XXXXXXX Detailed Answer: Thanks for the query. I depends is this diarrhea caused by bile acids or something else. If this is caused by bile acids then you need to take colestipol,but if there is no improvement after 10 days of colestipol then this diarrhea may be related to some other disorder such as infectious diarrheas(parasite),inflammatory bowel disease,food allergy,IBD or some less common disorders. So if this persists I suggest to do colonoscopy and parasite stool analysis for the start. Then the right treatment can be started if you find the exact diagnosis. Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivan R. Rommstein 1 hour later
what are bile acids; what does it come from and what symptom or test would show this is the problem? thank you, Sharon
doctor
Answered by Dr. Ivan R. Rommstein 2 hours later
Brief Answer: Hi Detailed Answer: Bile acids are excreted from the liver into bowels and if there is excessive amount of bile acids,it can provoke diarrheas(this is called bile acids malabsorption).It can be seen in patients after cholecystectomy or in some pancreatic and bowel disorders. Colestipol reduce bile acids in bowel so it will stop diarrheas if this is the only cause. The most specific test is SeHCAT (75Se-homocholic acid taurine) test which is not available in most countries. So it is much easier to rule this out by giving colestipol and see its result. If there is no improvement then this is probably not caused by bile acids malabsorption. I suggest to check liver enzymes levels,bilirubin levels and amylase/lipase levels. It would reveal is there any disorder with pancreas or liver.If everything is fine,you should do more detailed gastroenterologic work up. Wish you good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Colestipol

doctor1 MD

I have had diarrhea for over two months. Blood tests, fecal tests and colonoscopy have not revealed a cause. It is under control by taking lomotil and colestipol , but if I stop taking, the diarrhea returns. I took an antibiotic for 10 days, but...

doctor1 MD

was diagnosed with UC in november i am on colazal 9 a day, bentyl before meals and at bedtime and colestipol two a day. Still have diarhea every morning and after i eat. sometimes urgent! the last two days i have had severe lower back pain is that...

doctor1 MD

i was diagnosed with UC in november i am on colazal 9 a day, bentyl before meals and at bedtime and colestipol two a day. Still have diarhea every morning and after i eat. sometimes urgent! the last two days i have had severe lower back pain is...

doctor1 MD

After a good nights sleep I fell down with dizziness trying to get out of bed. Blood pressure 187/102 with pulse under 50. Extreme dizziness . I do not drink,smoke or have bad habits and take hctz 50/ 75mg and colestipol hcl 1gm. I diet well and exercise daily. I do have pre cancer on my scalp yet untreated why waiting for a dermatology appointment. I live a very health life style with no other meds at this time.

doctor1 MD

i am on colestipol hydrochloride for nearly two years i have had no blood tests for cholesterol or triglyceride and my skin is severely itchy but only on my vagina and on right leg of my shin it has been itching for as long as i have been on the medicine and i am finding the itching unbearable .Also i have noticed i get very achy bones as well. i have read information and learned that i may need to have vitamin a d and k what do i need to do.